Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 78, NWS Charleston, WV

June 21, 20215 counties in West Virginia; Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 21, 2021, 4:05 PM EDT for 5 counties in West Virginia; Washington County, Ohio. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2021, 4:05 PM EDT (20:05 UTC)
Expired
Jun 21, 2021, 4:45 PM EDT
In force
40 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Washington County, OH, Doddridge County, WV, Pleasants County, WV, Ritchie County, WV, Tyler County, WV, Wood County, WV

The radar

The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:30 PM EDTTSTM WND DMG10 E Marietta, OHTREES DOWN ON BEAR RUN ROAD, COUNTY ROAD 12 AND COUNTY ROAD 14.
Jun 21, 4:55 PM EDTTSTM WND DMGPennsboro, WVONE TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 12:31 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

364 
WUUS51 KRLX 212005
SVRRLX
OHC167-WVC017-073-085-095-107-212045-
/O.NEW.KRLX.SV.W.0078.210621T2005Z-210621T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
405 PM EDT Mon Jun 21 2021

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  East central Washington County in southeastern Ohio...
  Pleasants County in northwestern West Virginia...
  Northeastern Ritchie County in northwestern West Virginia...
  Northwestern Doddridge County in northern West Virginia...
  Tyler County in northern West Virginia...
  Northeastern Wood County in northwestern West Virginia...

* Until 445 PM EDT.

* At 404 PM EDT, a severe thunderstorm was located near Belmont, or
  near Marietta, moving east at 40 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Marietta, St. Marys, Middlebourne, Williamstown, Pennsboro,
  Belmont, West Union, Newport, Matamoras, Friendly, Alma, Willow
  Island, Maxwell, Arvilla, Point Lookout, Wick, Mountain, Hebron and
  Highland.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 184 and 186.
 Interstate 77 in Ohio between mile markers 1 and 3.
 Route 50 in West Virginia between mile markers 47 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3952 8075 3925 8077 3936 8145 3950 8143
      3953 8077
TIME...MOT...LOC 2004Z 271DEG 36KT 3940 8133 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:29 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 21, 2:29 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
229 PM EDT Mon Jun 21 2021

.SYNOPSIS...
Cold front brings strong to severe storms with heavy rain to
the area today. Dry with high pressure middle of next week. Wet
weather returns for next weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 230 PM Monday...

Plenty of instability is present with values of SB/MUCAPE in
the 2000 to 3000 J/kg range, DCAPE values of around 1000 J/kg,
and effective wind shear values of 25-30 kts. The first line of
storms is moving into the eastern edge of the area. Another line
ahead of the cold front is beginning to move into the area with
more strong to severe storms expected. A Severe Thunderstorm
Watch has been issued through 8 PM. Damaging winds continue to
be the main threat expected with these storms with some hail and
a possible tornado not out of the question.

Storms will be possible into the evening with instability
gradually decreasing into the night. The front itself will move
into the area early this evening, moving through the area
overnight tonight. More stratiform-like rain is expected to
continue along and behind the front throughout the night,
gradually moving out to the southeast throughout Tuesday. Some
isolated/localized flooding issues may be possible especially in
low lying or flood prone areas, or in areas that get hit more
than once with storms. Overall, however, with flash flood
guidance decently high ahead of the event particularly across
those areas with the higher rain amounts expected, have opted
out of a flash flood watch for now.

Expecting the area to largely dry out by midday Tuesday as much
drier area pushes into the area and high pressure settles in to
stick around through the middle of the week. Temperatures on
Tuesday will be much cooler than they have been with low 70s for
the lowlands and mid 50s to 60s for the upper elevations.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 200 PM Monday...

High pressure will be in control during the short term period,
with gradually warming temperatures as we head towards the long
term period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 1200 PM Monday...

High pressure and dry conditions continue across the area on
Thursday, however, by Friday, deepening upper trough across the
midwest, and increasing heat and humidity, along with a low
pressure system that will move into the Great Lakes region, will
result in showers and thunderstorms once again across the area.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 150 PM Monday...

The first line of thunderstorms is approaching the mountains
currently, moving over CKB and soon approaching EKN/BKW.
MVFR/IFR visibilities are possible in heavy downpours with any
storms and lightning and gusty winds may affect the sites as
well. If any severe storms move over the sites, damaging winds
and some hail may be possible.

A second line of storms will approach in a few hours ahead of
the cold front with strong storms expected along this line.
Currently thinking this next line of storms will affect HTS
around 20Z and the gradually move towards the other sites,
however it is possible this line may be quicker to develop and
push into the area. Have VCTS coded in at most of the sites
through the first half of period as thunderstorms will continue
to be possible through late this evening with showers continuing
into Tuesday morning. TSRA is coded into tempo groups and storms
approach the sites and may briefly lead to deteriorating
conditions. By the evening, ceilings are expected to fall to
MVFR and then further to IFR at most sites as the front moves
into the area and more stratiform-like rain develops. MVFR/IFR
visibilities will continue to be possible in rain through the
night.

By the end of the period, conditions will gradually begin to
improve as showers move out of the area throughout the morning
into Tuesday afternoon. Ceilings will gradually lift to MVFR
with some sites potentially reaching up to VFR by the end of the
period.

Winds will be gusty with the storms through the evening.
Southwesterly winds are around 10-15KTs and gusts up to around
20-25KTs possible with higher gusts possible if any
thunderstorms move over a site. Behind the front winds will
shift to become more northwesterly and will be lighter, at
around 5-10KTs, tomorrow.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convective coverage will vary this
afternoon depending on how a couple separate lines of storm
develop. Current tempos for TSRA may need some adjustment in
time.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    M    H    H    H    M    H    H
HTS CONSISTENCY  H    H    H    H    L    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    L    H    H    H    H    H    L

AFTER 18Z TUESDAY...
No widespread IFR currently expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/CG
NEAR TERM...CG
SHORT TERM...SL
LONG TERM...SL
AVIATION...CG
Hazardous weather outlook, Jun 21, 3:55 AM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
355 AM EDT Mon Jun 21 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-519>526-220800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
355 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Two lines of thunderstorms are expected to form in advance of a cold
front this afternoon into this evening. Some of these storms may
contain damaging wind gusts, large hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024>026-033-034-515>518-220800-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
355 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Two lines of thunderstorms are expected to form in advance of a cold
front this afternoon into this evening. Some of these storms may
contain damaging wind gusts and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 21, 2:46 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     1 NNE PINCH             38.42N 81.48W
06/21/2021                   KANAWHA            WV   911 CALL CENTER

            TREES DOWN ON UPPER PINCH RD.

&&

ABE
Special weather statement, Jun 21, 2:56 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
256 PM EDT Mon Jun 21 2021

KYZ105-WVZ005-211930-
Lawrence-Wayne-
256 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE AND CENTRAL WAYNE
COUNTIES...

At 256 PM EDT, a strong thunderstorm was located over Blaine, moving
east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Fort Gay, Hode, Ulysses,
East Lynn Lake, Charley, Dunlow, Martha, Gallup, Crum, Clifford,
Glenhayes, Houckville and Genoa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3804 8300 3805 8296 3811 8289 3815 8291
      3820 8238 3788 8238 3786 8241 3791 8247
      3790 8247 3790 8248 3795 8250 3796 8253
      3795 8258 3788 8261 3789 8267 3797 8283
      3800 8294 3800 8296 3796 8299 3798 8302
TIME...MOT...LOC 1856Z 261DEG 32KT 3802 8281

14
Local storm report, Jun 21, 2:56 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
256 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     2 E HOLDEN              37.82N 82.03W
06/21/2021                   LOGAN              WV   911 CALL CENTER

            TREES DOWN IN WHITMAN.

&&

ABE
Special weather statement, Jun 21, 3:24 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
324 PM EDT Mon Jun 21 2021

OHZ075-076-083>085-WVZ009-212000-
Washington-Jackson-Athens-Meigs-Vinton-Wood-
324 PM EDT Mon Jun 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MEIGS...
SOUTHWESTERN WASHINGTON...NORTHEASTERN JACKSON...SOUTHEASTERN
VINTON...ATHENS AND NORTHWESTERN WOOD COUNTIES...

At 324 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Glouster to 6 miles
east of Lake Hope State Park to near Mcarthur. Movement was east at
35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Parkersburg, Athens, Belpre, Wellston, Mcarthur, Albany, Coolville,
Rutland, Lake Hope State Park, Vienna, Washington, Tuppers Plains,
Boaz, Chauncey, Hamden, North Hills, Zaleski, Wilkesville, Radcliffe
and Stroud Run State Park.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 181 and 183.
 Route 50 in West Virginia between mile markers 1 and 2.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3939 8195 3935 8140 3900 8218 3901 8225
      3920 8266 3947 8206
TIME...MOT...LOC 1924Z 292DEG 30KT 3943 8202 3934 8224 3921 8251

19
Local storm report, Jun 21, 3:55 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     4 E GRAFTON             39.35N 79.94W
06/21/2021                   TAYLOR             WV   BROADCAST MEDIA

            TREES DOWN IN THE THORNTON AREA.

&&

ABE
Local storm report, Jun 21, 4:03 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
403 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     4 NNW OCEANA            37.74N 81.67W
06/21/2021                   WYOMING            WV   911 CALL CENTER

            TREES DOWN IN THE CYCLONE AREA.

&&

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:24 PM EDTSpecial Weather StatementRLXWirt36 min
Jun 21, 12:28 PM EDTSpecial Weather StatementRLXPutnam32 min
Jun 21, 12:34 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam, Roane41 min
Jun 21, 12:40 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer, Lewis50 min
Jun 21, 12:57 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha33 min
Jun 21, 1:15 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Wyoming24 min
Jun 21, 1:25 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Kanawha, Nicholas, Roane50 min
Jun 21, 2:11 PM EDTSpecial Weather StatementRLXRandolph34 min
Jun 21, 2:28 PM EDTSevere Thunderstorm WarningRLXNicholas, Pocahontas, Randolph, Webster47 min
Jun 21, 2:56 PM EDTSpecial Weather StatementRLXWayne34 min
Jun 21, 3:14 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln, Logan, Putnam, Wayne46 min
Jun 21, 3:18 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming31 min
Jun 21, 3:48 PM EDTSevere Thunderstorm WarningRLXPleasants, Wood42 min
Jun 21, 4:16 PM EDTSevere Thunderstorm WarningRLXWood29 min
Jun 21, 4:19 PM EDTTornado WarningRLXPleasants26 min
Jun 21, 4:23 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Wood37 min
Jun 21, 4:36 PM EDTTornado WarningRLXJackson, Wood24 min
Jun 21, 4:41 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Tyler35 min
Jun 21, 4:45 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Wirt, Wood45 min
Jun 21, 4:54 PM EDTSevere Thunderstorm WarningRLXJackson, Wirt21 min
Jun 21, 5:09 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Wirt, Wood36 min
Jun 21, 5:15 PM EDTTornado WarningRLXCalhoun, Ritchie, Wirt30 min
Jun 21, 5:19 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Taylor, Tyler41 min
Jun 21, 5:24 PM EDTFlash Flood WarningRLXJackson, Mason, Pleasants, Ritchie, Wirt, Wood4 hr
Jun 21, 7:01 PM EDTFlash Flood WarningRLXDoddridge, Pleasants, Ritchie, Tyler, Wood4 hr
Jun 21, 3:13 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Washington47 min
Jun 21, 3:24 PM EDTSpecial Weather StatementRLXAthens, Meigs, Vinton36 min
Jun 21, 3:53 PM EDTSevere Thunderstorm WarningRLXAthens, Jackson, Meigs, Vinton28 min
Jun 21, 7:05 PM EDTFlash Flood WarningRLXGallia, Jackson, Meigs, Vinton4 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2021Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.